Alert archive / Alabama / Tornado Warnings in 2022
Tornado Warning 4, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Jan 1, 2022, 8:29 PM CST for Jackson County, Alabama. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 1, 2022, 8:29 PM CST (02:29 UTC)
- Expired
- Jan 1, 2022, 9:00 PM CST
- In force
- 31 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 37 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 1, 8:35 PM CST | TSTM WND DMG | 6 Sse Stevenson, AL | BROKEN POWER POLE DOWN ALONG CO RD 91. |
| Jan 1, 8:39 PM CST | TSTM WND DMG | 4 Ese Bridgeport, AL | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4 ESE BRIDGEPORT. LARGE TREE DOWN ALONG COUNTY ROAD 741. |
| Jan 1, 8:45 PM CST | TSTM WND DMG | 6 Ese Bridgeport, AL | TREE DOWN ALONG CR-291 IN BRYANT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 1, 6:53 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- -302 m²/s²
- 0-3 km storm-relative helicity
- -54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
368
WFUS54 KHUN 020229
TORHUN
ALC071-020300-
/O.NEW.KHUN.TO.W.0004.220102T0229Z-220102T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
829 PM CST Sat Jan 1 2022
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Northeastern Jackson County in northeastern Alabama...
* Until 900 PM CST.
* At 828 PM CST, a severe thunderstorm capable of producing a tornado
was located near Stevenson, or 12 miles northeast of Scottsboro,
moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Jackson County, including the following locations...
Fabius, Fackler and Higdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3484 8561 3483 8563 3479 8564 3478 8565
3476 8596 3486 8597 3498 8561 3486 8559
TIME...MOT...LOC 0228Z 264DEG 41KT 3482 8590
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
302 follow-up statements
682
WWUS54 KHUN 020246
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
846 PM CST Sat Jan 1 2022
ALC071-020300-
/O.CON.KHUN.TO.W.0004.000000T0000Z-220102T0300Z/
Jackson AL-
846 PM CST Sat Jan 1 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CST FOR
NORTHEASTERN JACKSON COUNTY...
At 846 PM CST, a severe thunderstorm capable of producing a tornado
was located 8 miles west of Trenton, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Fabius and Higdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3484 8561 3484 8563 3483 8565 3482 8568
3479 8582 3496 8567 3498 8561 3486 8559
TIME...MOT...LOC 0246Z 264DEG 41KT 3484 8565
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
30457
WWUS54 KHUN 020255
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
855 PM CST Sat Jan 1 2022
ALC071-020304-
/O.EXP.KHUN.TO.W.0004.000000T0000Z-220102T0300Z/
Jackson AL-
855 PM CST Sat Jan 1 2022
...THE TORNADO WARNING FOR NORTHEASTERN JACKSON COUNTY WILL EXPIRE AT
900 PM CST...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 200 AM CST for northeastern
Alabama.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Huntsville Alabama.
LAT...LON 3484 8561 3484 8563 3483 8565 3482 8568
3479 8582 3496 8567 3498 8561 3486 8559
TIME...MOT...LOC 0254Z 264DEG 41KT 3485 8555
$$
30What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jan 1, 6:21 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jan 1, 6:21 PM CST, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 621 PM CST Sat Jan 1 2022 .UPDATE... For 00Z TAFS. && .NEAR TERM...(Remainder of today and tonight) Issued at 312 PM CST Sat Jan 1 2022 The severe weather event that we have discussed for the last several days is now underway across the TN Valley, with all forecast zones (except for Cullman/Marshall/Dekalb) within a Tornado Watch valid until 7 PM CST. It is becoming apparent that our primary risk for tornadoes late this afternoon will occur with any supercells embedded within multiple bands of convection that have developed in the moist airmass across much of the Gulf coast region. Small bowing segments may also pose a risk of mesovortex tornadoes, as well. Thus far, a mid-level capping inversion and weak low-level lapse rates noted in a recent sounding launched by UAH have contributed to limited vertical growth of the convection. However, we feel that as stronger forcing for ascent along the southern flank of a mid-level wave lifting northeastward into the Great Lakes begins to overspread the region later this afternoon, this may erode the cap, leading to a greater risk for tornadoes and damaging winds. The current regime is expected to continue into the early evening hours, to the east of a loosely-organized QLCS (currently extending from western TN into southeastern AR) that will shift east- southeastward and enter the forecast area around 23Z. At least a limited risk for severe hazards (damaging winds and mesovortex tornadoes) will exist with this feature as it tracks across the CWFA, but most higher-resolution models seem to suggest that the greatest risk for severe will occur with the current regime. Furthermore, with the QLCS being driven southeastward by a broad mesohigh to its west, it may decelerate as it approaches our southeastern counties between 6-7Z, leading to a flooding risk in these zones. The leading edge of an arctic airmass will begin to enter northwest AL around 9Z, with the cold front expected to cross the northwest half of the region by 12Z. Thus, we have indicated a sharp gradient in low temperatures, ranging from the mid 40s in the northwest to around 60 in the southeast. .SHORT TERM...(Sunday through Tuesday) Issued at 312 PM CST Sat Jan 1 2022 The cold front discussed above will advance steadily southeastward through the remainder of the region by 15Z, with strong low-level cold advection and abundant low stratus clouds resulting in temperatures slowly falling throughout the day. Aloft, the axis of a longwave trough is predicted to spread eastward across the MS River Valley, with an amplifying vort max in the base of the trough expected to shift eastward from the Red River Valley into the Mid- South region by 00Z Monday, and across the TN Valley between 00-06Z. Rather impressive broad scale ascent related to this disturbance will foster the development of a broad swath of anafrontal precipitation from southern MS into western TN during the late morning hours, that should both expand and intensify as it builds eastward into our region during the afternoon and evening. Forecast soundings depict rapid saturation of the lower/middle tropospheric column, coincident with cooling from both advection and lift. Thus, we expect rain to gradually transition to snow from W-to-E during the evening hours. The risk for accumulating snowfall has continued to increase, as all of the global models now indicate a slower eastward progression of the mid-level wave, which would result in a prolonged period of precipitation during the evening hours. We are currently predicting accumulations ranging from a trace to one-quarter of an inch for most our our AL zones, with amounts up to one-half of an inch possible in southern TN, as well as the higher terrain of northeast AL. Low-level cold advection will strengthen in the wake of the evening precipitation, with temperatures falling into the u20s-l30s by sunrise, and this could result in some slick spots on local roads due to the potential for evening snow and frozen water/black ice. In addition to this, a gusty north-northwest wind will lead to wind chills in the 15-20 degree range. Skies will clear on Monday morning as flow aloft transitions to a more zonal regime, but highs should only reach the u30s-l40s. Clear skies and calm winds will set the stage for strong radiational cooling on Monday night, with Tuesday morning lows predicted to fall into the l-m 20s. A warming trend will begin on Tuesday as low-level flow shifts to the south, and with abundant sunshine highs should reach the l-m 50s. .LONG TERM...(Tuesday night through Friday) Issued at 312 PM CST Sat Jan 1 2022 Over the second half of the week, a deep upper-level trough drops south into the southern Appalachians. This looks to bring an arctic air mass into the Tennessee Valley. The surface low associated with this trough will move across Iowa into the Great Lakes region Tuesday night into Wednesday, trailing a cold front south on the leading edge of the arctic air mass down into the Mississippi Delta area. Ahead of this approaching front on Wednesday, conditions will be fairly seasonable, with highs in the mid 50s. Not expecting any significant warm air advection into the Tennessee Valley due to another surface low over southeast Texas holding all the warm air well south of us. This means that we're not expecting any thunderstorms or severe weather along the cold front as it moves across the Tennessee Valley Thursday morning through midday. Behind the front, we'll see temperatures start to plummet during the evening hours on Thursday, with lows Friday morning getting down into the upper teens to around 20 degrees. This will be our coldest air mass of the season so far. Good news is the arctic air doesn't look like its going to stick around for long. We'll still be pretty cold Friday afternoon with highs only in the upper 30s to maybe 40, but the arctic high will be shifting eastward, weakening the cold northerly flow. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 621 PM CST Sat Jan 1 2022 Although VFR conds are currently observed at both HSV/MSL, scattered thunderstorms will remain a threat at both airports this evening, warranting TEMPO groups for TSRA as well as MVFR cigs/vsby. It appears as if the risk for storms will end around 05Z/MSL and 06Z/HSV, as a prefrontal sfc trough crosses the region, veering low- level flow to the WNW. A strong cold front is expected to result in a wind shift to NNW at MSL by 09Z and HSV by 10Z, followed by a more widespread and lower deck of stratus. Lgt-mod rain is predicted to redevelop across the region by 20Z, as a potent upper-lvl trough approaches the TN Valley from the west. IFR cigs and MVFR vsby have been noted at the onset of this next round of precipitation, along with an increase in NW flow to 12G20 knots. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Advisory until 9 PM CST this evening for ALZ001>010-016. TN...Wind Advisory until 9 PM CST this evening for TNZ076-096-097. && NEAR TERM...70/DD SHORT TERM...70/DD LONG TERM...McCoy AVIATION...70/DD For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jan 1, 5:27 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 527 PM CST Sat Jan 1 2022 ALZ001>010-016-TNZ076-096-097-021130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 527 PM CST Sat Jan 1 2022 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Strong to severe thunderstorms will be possible across the outlook area this evening, with an attendant risk for damaging winds up to 60 MPH, hail up to the size of quarters and tornadoes. A Tornado Watch is in effect for most of the region through 7 PM CST, and is in effect for Cullman, Marshall and Dekalb counties through 10 PM CST. In addition to the risk for severe thunderstorms, locally heavy rainfall will lead to ponding of water on roads and minor flooding. Thunderstorms will end from northwest-to-southeast late this evening and early Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Widespread light to moderate rain across the region on Sunday afternoon will transition to snow on Sunday evening, as colder air spreads southeastward into the region. Accumulations ranging from a trace up to one half of an inch are expected, with a few slick spots developing on area roads early Monday morning, as temperatures fall into the upper 20s and lower 30s. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is requested this evening. 70/DD
In the hours before
Local storm report, Jan 1, 6:04 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
604 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG 4 NE LEIGHTON 34.74N 87.48W
01/01/2022 COLBERT AL EMERGENCY MNGR
POWER POLES DOWN AT ABBIE CHURCH.
&&
MALocal storm report, Jan 1, 6:43 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
643 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG HAZEL GREEN 34.92N 86.57W
01/01/2022 MADISON AL PUBLIC
TREE DOWN IN HAZEL GREEN VIA SOCIAL MEDIA.
&&
MALocal storm report, Jan 1, 6:51 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
651 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG HAZEL GREEN 34.92N 86.57W
01/01/2022 MADISON AL EMERGENCY MNGR
MULTIPLE REPORTS OF STORM DAMAGE IN HAZEL
GREEN INCLUDING TREES AND POWER LINES DOWN
ALONG WITH STRUCTURAL DAMAGE.
&&
MALocal storm report, Jan 1, 7:02 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
702 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 2 NNW HAZEL GREEN 34.95N 86.58W
01/01/2022 MADISON AL EMERGENCY MNGR
REPORTS OF MULTIPLE STRUCTURES DAMAGED NEAR
THE INTERSECTION OF JANE AND CHARITY LANE IN
NEW MARKET.
&&
MALocal storm report, Jan 1, 7:55 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
755 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 3 N HAZEL GREEN 34.97N 86.57W
01/01/2022 MADISON AL EMERGENCY MNGR
MAJOR DAMAGE REPORTED AT THE HIBBETTS AND
VERIZON IN HAZEL GREEN.
&&
MALocal storm report, Jan 1, 8:13 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
813 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 4 NNE SKYLINE 34.85N 86.10W
01/01/2022 JACKSON AL EMERGENCY MNGR
POWERLINES DOWN AND TREE ON FIRE IN THE 900
BLOCK OF CR-144 IN HYTOP.
&&
MAThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 6:00 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 45 min |
| Jan 1, 6:28 PM CST | Tornado Warning | HUN | Madison | 32 min |
| Jan 1, 6:55 PM CST | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Madison, Marshall, Morgan | 50 min |
| Jan 1, 7:20 PM CST | Tornado Warning | HUN | Limestone, Madison, Morgan | 25 min |
| Jan 1, 7:40 PM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 50 min |
| Jan 1, 8:17 PM CST | Flash Flood Warning | HUN | Colbert, Lauderdale | 90 min |
| Jan 1, 8:25 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 50 min |
| Jan 1, 8:38 PM CST | Tornado Warning | HUN | DeKalb, Jackson | 26 min |
| Jan 1, 9:00 PM CST | Special Weather Statement | HUN | Jackson | 45 min |
| Jan 1, 9:03 PM CST | Flash Flood Warning | HUN | Madison | 3 hr |
| Jan 1, 9:42 PM CST | Flash Flood Warning | HUN | Madison | 3 hr |
| Jan 1, 10:21 PM CST | Special Weather Statement | HUN | Jackson, Morgan | 39 min |
| Jan 1, 10:40 PM CST | Flash Flood Warning | HUN | Jackson, Madison, Morgan | 2 hr |
| Jan 1, 11:29 PM CST | Special Weather Statement | HUN | DeKalb | 31 min |
| Jan 2, 12:02 AM CST | Flash Flood Warning | HUN | Madison | 5 hr |
| Jan 2, 12:19 AM CST | Special Weather Statement | HUN | DeKalb, Marshall | 41 min |
| Jan 2, 12:22 AM CST | Flash Flood Warning | HUN | Jackson, Madison | 3 hr |
| Jan 2, 1:11 AM CST | Flash Flood Warning | HUN | DeKalb | 3 hr |
| Jan 2, 3:27 AM CST | Winter Weather Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 24 hr |
| Jan 2, 4:55 AM CST | River Flood Warning | HUN | Madison | 17 hr |
| Jan 2, 5:15 AM CST | Areal Flood Warning | HUN | Madison | 3 hr |
| Jan 2, 11:40 AM CST | Areal Flood Warning | HUN | DeKalb | 5 hr |
| Jan 2, 2:54 PM CST | Winter Storm Warning | HUN | Jackson, Lawrence, Limestone, Madison, Morgan | 12 hr |
Nearby
Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.